Oklahoma, 2016

Damaging Winds in Oklahoma, September 17, 2016

September 17, 2016 · NWS SHV · 5 events in 1 county or zone

Scattered showers and thunderstorms developed during the afternoon across Northeast Texas, Southeast Oklahoma, and Southwest Arkansas, which ignited with strong afternoon heating along a weak surface boundary extending from East-Central Texas to along the Red River of Southeast Oklahoma and Northeast Texas, to just north of the Arkansas-Louisiana state line. An isolated severe thunderstorm moved…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Scattered showers and thunderstorms developed during the afternoon across Northeast Texas, Southeast Oklahoma, and Southwest Arkansas, which ignited with strong afternoon heating along a weak surface boundary extending from East-Central Texas to along the Red River of Southeast Oklahoma and Northeast Texas, to just north of the Arkansas-Louisiana state line. An isolated severe thunderstorm moved across eastern Upshur County Texas, which downed a few trees and damaged a barn north of Ore City. Later in the evening, a complex of showers and thunderstorms developed over Central Oklahoma along a shortwave trough that traversed east into Eastern Oklahoma and Western Arkansas in a continued unstable air mass. These storms were frequently severe across Southeast Oklahoma, downing numerous trees and power lines across Southwest and Southern McCurtain County, with trees also falling on homes and vehicles just north of Valliant. These storms gradually weakened as they moved into Southwest Arkansas after midnight.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Sep 17, 6:43 PM CST, 1 hour 32 minutes earlier.

Area forecast discussion, Sep 17, 6:43 PM CST, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
743 PM CDT SAT SEP 17 2016

.AVIATION...
For the 18/00Z TAFs, VFR conditions prevail at all terminal sites
this evening as convection continues to slowly diminish across the
region. Have left VCTS in for the first few hours of the period at
TXK/ELD as showers and storms continue to develop along a frontal
boundary nearing the I-30 corridor. This front may make additional
southward progress tonight as fast-moving upper level shortwave
advances southeast toward the Red River Valley. This upper trough
may allow additional convection to affect the TXK terminal closer
to 18/06Z but have left any TS mention out for the time being. A
more broad scale trough over the TX/OK panhandle region will also
shift east across the northern half of our region on Sunday so a
better chance of showers and storms may come during the latter
half of the TAF period. For now, have only added this possibility
at TXK/ELD where confidence is higher but may need to include the
I-20 terminals as well for late Sunday morning through afternoon
as this trough shifts overhead. Winds will continue to be light
and mostly variable as the surface boundary lingers, and this will
likely lead to another round of fog around daybreak with patchy
low cigs also possible. MVFR/IFR conditions will only be a concern
during the mid to late morning hours on Sunday. Higher wind speeds
and gusts will be associated with any convection in and around the
terminal sites, mainly after 18/15Z. /19/

&&

.PREV DISCUSSION... /issued 234 PM CDT SAT SEP 17 2016/

DISCUSSION...
Afternoon convection beginning to develop across portions of East
Texas this afternoon ahead of a weak cold front. Afternoon showers
and thunderstorms to continue to increase in coverage through the
remainder of the afternoon before diminishing by sunset. Still
some uncertainty on where front will stall over the next 24 hours.
Current thinking is that front will linger along and north of
Interstate 20 on Sunday maintaining scattered afternoon showers
and thunderstorm to the Arklatex. High temperatures on Sunday to
range from the upper 80s across portions of Southwest Arkansas and
Southeast Oklahoma to the lower to middle 90s across Deep East
Texas and portions of North Louisiana.

Conditions to improve on Monday as upper-level ridge strengthens
across the region. High temperatures through mid week will climb
into the mid to upper 90s. Upper-level ridge is forecast to
weaken late in the workweek allowing for high temperatures to
gradually fall into the lower 90s.

Otherwise, a fairly robust upper-level disturbance to bring a
decent chance of showers and thunderstorms to the Arklatex next
weekend. /05/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  75  93  73  97 /  20  50  10  10
MLU  73  92  72  95 /  10  40  10  10
DEQ  71  88  68  93 /  30  50  10  10
TXK  72  89  70  94 /  20  50  10  10
ELD  73  89  70  93 /  20  50  10  10
TYR  75  92  73  96 /  20  40  10  10
GGG  75  92  72  96 /  20  50  10  10
LFK  74  94  74  96 /  10  40  10  10

&&

.SHV Watches/Warnings/Advisories...
AR...None.
LA...None.
OK...None.
TX...None.
&&

19/05
Hazardous weather outlook, Sep 17, 10:46 AM CST, 9 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1146 AM CDT SAT SEP 17 2016

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-181700-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-DE SOTO-
RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE-NATCHITOCHES-WINN-
GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-FRANKLIN-TITUS-CAMP-
MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-HARRISON-CHEROKEE-RUSK-
PANOLA-NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE-
1146 AM CDT SAT SEP 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ACROSS
THE ENTIRE FOUR STATE REGION THIS AFTERNOON. AS WITH ANY
THUNDERSTORM ACTIVITY THAT DEVELOPS...DANGEROUS CLOUD TO GROUND
LIGHTNING...STRONG WIND GUSTS AND BRIEF HEAVY DOWNPOURS WILL BE
POSSIBLE. CONVECTION SHOULD DISSIPATE QUICKLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ACROSS THE
FOUR STATE REGION ON SUNDAY AS AN UPPER-LEVEL DISTURBANCE
APPROACHES FROM THE NORTHWEST. ANY CONVECTION ON SUNDAY SHOULD
DISSIPATE QUICKLY SUNDAY EVENING. OTHERWISE...HIGH TEMPERATURES
TO CLIMB INTO THE MIDDLE TO UPPER 90S EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS...AND STORM SPOTTERS WILL NOT BE NEEDED TODAY THROUGH
TONIGHT.

In the hours before

Special weather statement, Sep 17, 2:55 PM CST, 5 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
355 PM CDT SAT SEP 17 2016

ARZ060-061-172200-
NEVADA AR-HEMPSTEAD AR-
355 PM CDT SAT SEP 17 2016

...SIGNIFICANT WEATHER ADVISORY FOR NEVADA AND EAST CENTRAL HEMPSTEAD
COUNTIES UNTIL 500 PM CDT...

AT 354 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
PRESCOTT...MOVING SOUTHEAST AT 20 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PRESCOTT...EMMET...BLEVINS...PERRYTOWN...ROSSTON...WILLISVILLE...
BODCAW...BLUFF CITY...WHITE OAK LAKE STATE PARK...CALE...SUTTON...
YOUNG...MORRIS...BOUGHTON...LANEBURG...MOUNT MORIAH...
WATERLOO AND READER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3388 9331 3384 9329 3384 9326 3383 9326
      3383 9323 3382 9320 3380 9318 3381 9315
      3377 9310 3353 9311 3346 9337 3387 9367
TIME...MOT...LOC 2054Z 319DEG 16KT 3380 9330

VII
Special weather statement, Sep 17, 4:43 PM CST, 3 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
543 PM CDT SAT SEP 17 2016

ARZ061-071-072-172330-
NEVADA AR-LAFAYETTE AR-COLUMBIA AR-
543 PM CDT SAT SEP 17 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN COLUMBIA...
NORTHEASTERN LAFAYETTE AND SOUTHWESTERN NEVADA COUNTIES UNTIL 630 PM
CDT...

AT 543 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
ABOUT 4 MILES NORTH OF BUCKNER...OR 3 MILES NORTH NORTHEAST OF
STAMPS...MOVING SOUTH AT 10 MPH.

PEA TO HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE
WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MAGNOLIA...STAMPS...WALDO...BUCKNER...SMITHLAND...MOUNT VERNON...
FALCON...MARS HILL...BETHEL...LERCH...CORNELIUS AND MCKAMIE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3345 9356 3350 9337 3326 9323 3320 9353
TIME...MOT...LOC 2242Z 342DEG 10KT 3341 9346

15
Special weather statement, Sep 17, 5:20 PM CST, 2 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
620 PM CDT SAT SEP 17 2016

TXZ096-180000-
RED RIVER TX-
620 PM CDT SAT SEP 17 2016

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL RED RIVER COUNTY
UNTIL 700 PM CDT...

AT 620 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
JUST EAST OF CLARKSVILLE...MOVING NORTHEAST AT 15 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CLARKSVILLE...ANNONA...BRYARLY AND ENGLISH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3377 9491 3369 9475 3361 9475 3350 9490
      3362 9511
TIME...MOT...LOC 2320Z 228DEG 12KT 3359 9501

15
Local storm report, Sep 17, 6:07 PM CST, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
707 PM CDT SAT SEP 17 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     TSTM WND DMG     4 NNW ORE CITY          32.85N  94.73W
09/17/2016                   UPSHUR             TX   PUBLIC

            SEVERAL TREES WERE BLOWN DOWN AND A BARN WAS DAMAGED
            ALONG HIGHWAY 259 JUST NORTH OF HIGHWAY 155 NORTH OF ORE
            CITY.

&&

EVENT NUMBER SHV1600690

15
Special weather statement, Sep 17, 6:08 PM CST, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
708 PM CDT SAT SEP 17 2016

OKZ077-180100-
MCCURTAIN OK-
708 PM CDT SAT SEP 17 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MCCURTAIN COUNTY
UNTIL 800 PM CDT...

AT 707 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES EAST OF IDABEL...OR JUST NORTH OF HAWORTH...MOVING SOUTHEAST
AT 5 MPH.

WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HAWORTH...CERROGORDO...AMERICA...BOKHOMA...MOON...
SHINEWELL AND GOODWATER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3393 9448 3388 9448 3375 9452 3381 9475
      3398 9469
TIME...MOT...LOC 0007Z 286DEG 6KT 3388 9464

19
Special weather statement, Sep 17, 7:56 PM CST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
856 PM CDT SAT SEP 17 2016

OKZ077-180245-
MCCURTAIN OK-
856 PM CDT SAT SEP 17 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MCCURTAIN COUNTY UNTIL
945 PM CDT...

AT 853 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER CLOUDY...OR 21 MILES EAST OF ANTLERS...MOVING SOUTHEAST AT 30
MPH. ANOTHER STORM STORM WAS LOCATED JUST SOUTH OF BETHEL...MOVING
EAST AT 20 MPH.

WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
WRIGHT CITY...VALLIANT...MILLERTON...RUFE...RINGOLD...MOUNT HERMAN...
SLIM...BATTIEST...PICKENS...BETHEL AND SHERWOOD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3451 9490 3428 9459 3393 9512 3394 9516
      3423 9515 3424 9515 3425 9505 3451 9505
TIME...MOT...LOC 0153Z 318DEG 25KT 3427 9525

19

The radar

The Western Arkansas radar (KSRX), 141 km away, was scanning. The volume nearest the first event began at 02:16 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, McCurtain

When
September 17, 8:15 PM CST
Where
McCurtain County, 3.76 mi SE of Ringold
Measured
65 kt (75 mph) estimated gust
Property damage
$25,000
Reported by
State Official
Coordinates
34.176, -95.091

Numerous trees were blown down along with power lines. A roof was blown off a home in the Ringgold community.

Thunderstorm Wind, McCurtain

When
September 17, 8:35 PM CST
Where
McCurtain County, 2.15 mi SSE of Slim
Measured
60 kt (69 mph) estimated gust
Reported by
Trained Spotter
Coordinates
34.050, -95.090

Numerous trees and powerlines were downed north of Valliant, Oklahoma.

Thunderstorm Wind, McCurtain

When
September 17, 9:10 PM CST
Where
McCurtain County, 0.57 mi W of Boss
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
33.830, -94.880

A 58 mph gust was measured by the Idabel, Oklahoma Mesonet station.

Thunderstorm Wind, McCurtain

When
September 17, 9:15 PM CST
Where
McCurtain County, 0.69 mi S of Haworth
Measured
58 kt (67 mph) estimated gust
Reported by
State Official
Coordinates
33.840, -94.650

Numerous trees and powerlines were downed in the Haworth, Oklahoma community.

Thunderstorm Wind, McCurtain

When
September 17, 9:35 PM CST
Where
McCurtain County, 2.21 mi NE of America
Measured
55 kt (63 mph) estimated gust
Reported by
State Official
Coordinates
33.840, -94.520

Numerous trees and powerlines were downed east of Haworth, Oklahoma.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2016Every state in 2016This day in weather historyWarnings in Oklahoma, September 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 650303, 650304, 650305, 650306, 650307.